Advair (Fluticasone, Salmeterol) is an inhalation drug prescribed for patients with asthma and chronic obstructive pulmonary disease (COPD). It may also be recommended to other patients with certain breathing problems. When taken as prescribed, Advair is a relatively safe medication and is not expected to cause any health problems.
However, like any other medications, taking more than the prescribed dose of Advair can potentially lead into an overdose. You should not take more than the prescribed amount of Advair or for longer than the recommended period of time.
Furthermore, combining Advair with other medications that contain the active ingredients of Advair can also cause overdose. Therefore, it should not be used with any of these medications, even if they are prescribed for different purposes. Some of the medications that need to be avoided include Brovana, Foradil, Ferevent, and other bronchodilators. If you are using other medications and have any doubt if they contain similar drugs, talk with your healthcare provider.
Advair Overdose Symptoms
The possible effects of an Advair overdose may vary depending on several factors that include how much you have taken and whether it was taken with other medications or substances including street drugs, alcohol, and others.
Some of the possible overdose symptoms of Advair include:
- Dry mouth
- Shakiness (tremor)
- Chest pain or angina
- Changes in blood pressure (either high or low blood pressure)
- Heart palpitations or forceful heartbeat
- Irregular heart rhythm (arrhythmia) or rapid heartbeat (tachycardia)
- Trouble sleeping or feeling of tiredness
- Low levels of potassium in the body
- High blood sugar levels
Although rarely reported, severe cases of an Advair overdose can lead to significant heart effects such as cardiac arrest and possibly loss of life. Immediate medical attention is essential in preventing any potential complications due to this drug overdose.
Managing Advair Overdose
If you suspect you or someone has taken too much of Advair, seek medical attention right away. Since there is no specific treatment or antidote for an Advair overdose, treatment usually involves supportive care. This means patient is treated based on the symptoms that occur due to the drug overdose. For instance, if the patient experiences fluid imbalances, an intravenous line (IV) may be inserted for fluid correction. Heart medications such as beta blockers may be given to treat abnormal heart rate or rhythm. The healthcare provider may also recommend other treatments as symptoms occur.
As with any other drug overdose, time is crucial in avoiding serious adverse effects. Contact your healthcare provider or local poison control if an overdose is suspected.